On day 2 of the RCP Medicine 2019 conference, Dr Matthew Roycroft chaired a session on clinical cases.
Highlights of the sessions included:
Dr Wael Sumaya, NIHR clinical lecturer in cardiology, with a case of a patient presenting with chest pain. Results from the Pegasus TIMI-54 trial showed that dual antiplatelet therapy post myocardial infarction with tigrarelor was efficacious for treatment and for prevention of fatal bleeding.
Dr Rueben Roy, Salford Royal Foundation Trust, and Prof Donal O’Donoghue, registrar at the Royal College of Physicians, on an unknown cause of renal failure after an initial presentation with a swollen and tender left ear. The patient was treated for polychondritis. Pain and swelling worsened progressing to feeling generally unwell, and then presented with acute kidney injury (AKI). On biopsy, there was severe tubule-interstitial nephritis. Most likely cause of interstitial nephritis is drugs and it could have been an allergic reaction (with delayed effects) from the treatment. Points to take away are to consider acute interstitial nephritis as a cause of AKI, biopsy to confirm diagnosis, cessation of drugs is a path to recovery and to be aware that bisphosphonates can lead to a delayed reaction.
Prof Chuka Nwokolo, treasurer at the Royal College of Physicians, and Dr Mike McFarlane, from University Hospitals Coventry and Warwickshire NHS Trust, presented a case from a doctor with polypoidal sigmoid lesion and a gastric lesion. The patient was diagnosed with multifocal mucosa-associated lymphoid tissue lymphoma (MALToma) – about half of gastrointestinal MALTomas also affect the stomach – commonly due to chronic Helicobacter infection. Treatment is with Helicobacter pylori cure, of the 20% that do not respond to the H pylori cure then they should be treated with rituximab ±chemotherapy and possible surgery.
Dr Tina Dutt, consultant haematologist and honorary clinical lecturer at Roald Dahl Haemostasis and Thrombosis Centre, Royal Liverpool University Hospital, and Dr Rebecca Shaw, clinical research fellow at the University of Liverpool, presented a case of a man with a severe rheumatoid arthritis, gout, ischemic heart disease, benign prostatic hyperplasia, rash on arms and was also generally unwell. A later top-to-toe examination revealed an unusual bruising pattern and they had further blood testing. Factor VIII test provided a diagnosis of acquired haemophilia A. This is rare but potentially life-threating disease in people at a median age of 75–80 years, it presents with a pattern of subcutaneous bleeding different from congenital haemophilia and patients with acquired haemophilia A frequently have an underlying malignancy. Treatment involves a need to stop the bleeding and to suppress the antibody causing the problem. If there is a suspected or confirmed case, then you should also contact the local haemophilia centre straightaway.
Dr Jackie Elliott, lead consultant for diabetes at the University of Sheffield, gave a presentation about the dangers of even ‘mild’ hypoglycaemia with three short cases. First, a 22-year-old man, who was diagnosed with type 1 diabetes mellitus at age 5, with a Libre and then a pump. Even with these, he became mildly hypoglycaemic and collapsed in a shop, hit his head and had a severe head injury. Second, there was a 23-year-old woman, diagnosed with type 1 diabetes mellitus at age 11, she had several seizures with possible epilepsy or hypoglycaemia related, and she had been depressed. She had lost weight, but had not been informed to change her insulin levels and so was taking too much, causing the seizures and contributing to her distress. Third, a 22-year-old man, who was diagnosed type 1 diabetes mellitus at age 15, was using a Libre. The rule for the time to wait before driving is 45 minutes from treatment of hypoglycaemia. However, the patient was not aware of this, he was conscious, aware, and confident about driving and he subsequently died in a road traffic accident 30 minutes after treatment for his hypoglycaemia on his commute to work.